Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Albany, NY

August 16, 2004Warren County, Washington County, New York

NWS Albany, NY issued this flash flood warning at Aug 16, 2004, 4:58 PM EDT for Warren County, Washington County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 4:58 PM EDT (20:58 UTC)
Expired
Aug 16, 2004, 9:00 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 99 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 162059
FFWALY
NYC113-115-170100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
458 PM EDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...WARRENSBURG...LAKE GEORGE            
  VILLAGE...  GLENS FALLS...AND RIVERBANK

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...WHITEHALL...EAST GREENWICH...        
  SALEM...HUDSON FALLS

* UNTIL 900 PM EDT

DOPPLER RADAR ESTIMATES OF 1 TO 3 INCHES OF RAIN HAVE OCCURRED 
JUST WEST OF RIVERBANK AND NEAR DARROWVILLE IN WARREN COUNTY 
FROM SLOW MOVING SHOWERS AND THUNDERSTORMS.

DOPPLER RAINFALL ESTIMATES OF 1 TO 3 INCHES HAVE OCCURRED IN 
WASHINGTON COUNTY FROM ARGYLE TO EAST GREENWICH OVER THE PAST TWO 
HOURS...AS WELL AS NORTH OF WHITEHALL. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT FEW HOURS.

THESE COUNTIES HAVE HAD HEAVY RAINFALL OVER THE PAST 3 TO 4 DAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4379 7336 4336 7322 4294 7327 4294 7361
      4329 7359 4338 7423 4376 7418

$$

WASULA/MAGLARAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:55 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 16, 3:55 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT MON AUG 16 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER LEVEL TROUGH WILL FINALLY EXIT THE REGION THIS EVENING...BUT
NOT BEFORE ANOTHER ROUND OF SHWRS/TSTMS. HAVE FORECAST LIKELY POPS
IN ALL ZONES FOR EARLY THIS EVENING...THEN CHANCE POPS THROUGH
MIDNIGHT.

WEAK HIGH PRESSURE WILL BUILD IN LATE TONIGHT WITH A DECENT DAY ON
TUESDAY. AS HIGH MOVES OFFSHORE TUESDAY NIGHT...MORE HUMID AIR WILL
RETURN AND COMBINED WITH A WEAK UPPER LEVEL TROUGH MOVING THROUGH...
WILL BRING THE THREAT FOR MORE SHWRS/TSTMS ON WEDNESDAY/WEDNESDAY
NIGHT.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
A COLD FRONT WILL MOVE INTO THE REGION ON THURSDAY AND THURSDAY
NIGHT...THEN BECOME NEARLY STATIONARY AS IT IT BECOMES PARALLEL TO
THE UPPER FLOW. MODEL DISCREPANCIES FROM RUN TO RUN HAVE BEEN
SIGNIFICANT FOR THE PERIOD OF THURSDAY THROUGH SUNDAY...AND HAVE LOW
CONFIDENCE IN THE FORECAST WHICH INCLUDES A CHANCE OF SHWRS/TSTMS
THURSDAY THROUGH SUNDAY...THEN DRY WEATHER SUNDAY NIGHT AND MONDAY.

&&

.AVIATION...UPPER LEVEL COLD POOL NOW OVER NORTHEAST PA WILL
CONTINUE MOVING EAST NORTHEAST THIS AFTERNOON AND EVENING...AND
CLEAR EASTERN WESTERN NEW ENGLAND BY MIDNIGHT. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL NEW YORK WHERE SUNSHINE
HAS DESTABILIZE ATMOSPHERE. HIGH CLOUDS ASSOCIATED WITH VORTICITY
MAX MOVING AROUND UPPER LEVEL LOW...WILL MOVE EAST OF THE AREA BY
21Z. SUNSHINE WILL THEN DESTABILIZE ATMOSPHERE OVER EASTERN NEW YORK
AND WESTERN NEW ENGLAND THIS AFTERNOON AND EVENING AT LEAD TO SCT
RW/TRW ALTHOUGH VFR CONDITIONS SHOULD DOMINATE. CLEARING BY MIDNIGHT
WILL ALLOW RADIATION FOG TO FORM ALL AREAS. PATCHY DENSE FOG (LOW
IFR) EXPECTED.

&&

.HYDROLOGY...GROUND IS VERY WET ACROSS ALBANY HSA. AREAS THAT SEE
HEAVIER DOWNPOURS...FROM THIS AFTERNOONS SHOWERS AND
THUNDERSTORMS...WILL SEE RAPID RISES IN SMALLER STREAMS AND CREEKS
AND SOME LOCALIZED MINOR FLOODING MAY OCCUR. THE SCHOHARIE CREEK IS
RUNNING HIGH AND THE BLENHEIM-GILBOA RESERVOIRS HAVE VERY LITTLE
STORAGE. PROLONGED HEAVY SHOWERS IN THE HEADWATERS OF THE SCHOHARIE
CREEK WOULD CAUSE SOME FLOODING IN THE SCHOHARIE VALLEY. 2 INCHES
BASIN AVERAGE WOULD CAUSE THE SCHOHARIE CREEK TO RISE ABOVE FLOOD
STAGE. NO OTHER MAIN STEM RIVER FLOODING IS EXPECTED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Aug 16, 5:04 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
504 AM EDT MON AUG 16 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 16, 4:13 PM EDT, 45 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP D
0412PM     MON AUG 16 2004
#2 0000002 000
DMSD WLSR QHQT QTRF WAPT APTS
01867    FILE 28   MADISON CO E911 CENTER  NY0260002         AUG 16-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   (SPECIFY TYPE OF WEATHER OR EARTHQUAKE EVENT)

DETAILS CONCERNING EVENT: DIME SIZED HAIL HEAVY DOWN POUR

COUNTY(S) AFFECTED: CITY OF ONEIDA MADISON COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ONEIDA CITY SAYLES ST FLOODING

DATE AND TIME CONDITION STARTED: 1510
DATE AND TIME CONDITION ENDED: 1520
EXTENT OF DAMAGE OR AREAS IN DANGER: COVERED ROAD WITH HAIL AND SOME ROAD
FLOODING

NUMBER KILLED:          NUMBER INJURED:
REMARKS:

AUTH PHONE #: 315 366-2311

AUTH BAILEY,D US MCSD

OPER - CARPENTER,DAVID                1612
Special weather statement, Aug 16, 4:20 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT MON AUG 16 2004

NYZ063-162115-

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED 8 MILES WEST OF WEST SHOKAN...OR ABOUT 10 MILES NORTHEAST OF
GRAHAMSVILLE...AND MOVING EAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST SHOKAN AND 7 MILES SOUTH OF MOUNT TREMPER BY 510 PM EDT
OLIVEBRIDGE BY 515 PM EDT

RAINFALL AMOUNTS FROM THIS THUNDERSTORM WILL APPROACH ONE TO TWO
INCHES IN A FEW LOCATIONS.

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:38 PM EDTSevere Thunderstorm WarningALYSchoharie52 min
Aug 16, 4:39 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie, Ulster66 min
Aug 16, 5:08 PM EDTSevere Thunderstorm WarningALYAlbany67 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.